Acetaminophen and guaifenesin

Name: Acetaminophen and guaifenesin

What is the most important information I should know about acetaminophen and guaifenesin?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use cough or cold medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

How should I take acetaminophen and guaifenesin?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Drink extra fluids while you are taking this medication.

Call doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

For the Consumer

Applies to acetaminophen / guaifenesin: oral packet

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Not able to pass urine or change in how much urine is passed.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

What are some other side effects of this drug?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if you have any side effects that bother you or do not go away.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

Usual Pediatric Dose for Headache

Acetaminophen-guaifenesin 325 mg-200 mg oral tablet
12 yrs or older: 2 tablets orally every 4 to 6 hours not to exceed 12 tablets daily.

Acetaminophen-guaifenesin 1000 mg-400 mg oral powder for reconstitution:
12 yrs or older: 1 packet orally every 6 hours not to exceed 4 packets in 24 hours.

Renal Dose Adjustments

Data not available

Acetaminophen / guaifenesin Pregnancy Warnings

Acetaminophen has not been formally assigned to a pregnancy category by the FDA. It is routinely used for short-term pain relief and fever in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Guaifenesin has been assigned to pregnancy category C by the FDA. There are no controlled data in human pregnancy. Acetaminophen-guaifenesin is only recommend for use during pregnancy when benefit outweighs risk.

Two cases of acetaminophen overdose in late pregnancy have been reported. In both cases neither the neonate nor the mother suffered hepatic toxicity. Investigations have revealed conflicting results with regards to the pharmacokinetic disposition of acetaminophen in pregnant women. One study has suggested that the oral clearance of acetaminophen is 58% higher and the elimination half-life is 28% longer in pregnant women compared to nonpregnant women. Another study has suggested that the elimination half-life is not different in patients who are pregnant. That study also suggested that the volume of distribution of acetaminophen may be higher in pregnant women. One study has suggested that acetaminophen in typical oral doses may result in a reduced production of prostacyclin in pregnant women. That study also suggested that acetaminophen does not affect thromboxane production. The Collaborative Perinatal Project reported 197 first-trimester exposures to guaifenesin. Fourteen malformations were reported for a relative risk not significantly different from 1.0. In a review of 229,101 deliveries to Michigan Medicaid patients, 141 first-trimester exposures to guaifenesin and 349 exposures anytime during pregnancy were recorded. A total of 9 birth defects were reported with first trimester exposure (6 expected) and included 2 cardiovascular defects. These data do not support an association between guaifenesin and birth defects. (written communication, Franz Rosa, MD, Food and Drug Administration, 1994)

(web3)